Alert archive / Texas / Special Weather Statements in 2018
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Oct 12, 2018, 6:26 PM CDT for Pecos County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2018, 6:26 PM CDT (23:26 UTC)
- Expired
- Oct 12, 2018, 7:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 179 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
081 WWUS84 KMAF 122326 SPSMAF Special Weather Statement National Weather Service Midland/Odessa TX 626 PM CDT FRI OCT 12 2018 TXZ074-075-130000- Pecos-Davis/Apache Mountains Area- 626 PM CDT FRI OCT 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PECOS AND NORTHERN BREWSTER COUNTIES... At 625 PM CDT, a strong thunderstorm was located 22 miles north of Marathon, or 29 miles southwest of Fort Stockton, moving east at 20 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Sierra Madera and US HWY 385. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3043 10317 3057 10323 3075 10284 3037 10280 TIME...MOT...LOC 2325Z 253DEG 17KT 3052 10312 $$ 24
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:35 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Oct 12, 3:35 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
335 PM CDT Fri Oct 12 2018
.DISCUSSION...
...Heavy rainfall still expected overnight then turning much colder
Sunday...
Have your rubber boots handy then get your winter coats out as an
active fall weather pattern continues. We are in all tropical mode
to start off the forecast as former hurricane and now Tropical
Depression Sergio begins to affect our area. The storm made
landfall last night over Baja California and will accelerate
across northern Mexico within southwest flow aloft. While the low
level circulation will diminish across Mexico's higher terrain,
the associated slug of tropical moisture will stay in tact.
Meanwhile, a cold front will slowly move south across the area
tonight, sharpening a baroclinic zone from west to east near the
I-20 corridor. Rich gulf moisture will remain in place ahead of
Sergio as PWATs are already near record levels! While a few
storms are possible this afternoon, large scale forcing will
increase significantly this evening and overnight across the area
as Sergio arrives. This will signal more widespread thunderstorm
development across far West Texas reaching the Guadalupe Mountains
around sunset, then spreading across the rest of the area through
the night.
The severe threat looks interesting overnight. Lapse rates will
not be too steep, but vertical shear and elevated instability will
increase along the cold front. A few storms could produce large
hail and damaging winds while an isolated tornadoes are even
possible mainly along and either side of I-20 overnight. Make sure
you have a way to receive warnings overnight as it could be
fairly active. As mentioned above, moisture levels are at record
highs and the ground is still saturated from the widespread heavy
rain and flooding last week. Even though the remnants of Sergio
look to move quickly through the area, heavy rain could focus
along the cold front and several locations could pick up 1-3" very
quickly. With all this being said will go ahead with a Flash
Flood Watch from around I-20 north where the heaviest rain is
forecast to fall. Rain will end from west to east Saturday with
clearing conditions and warming temperatures by afternoon.
There is no rest for the weary as attention then turns to our next
weather maker, a strong cold front due to arrive Sunday. An upper
trough will dig across the Rockies this weekend and phase with a
southern stream storm system over Arizona. Very cold air associated
with the northern trough will sweep across the Plains arriving in
our area sometime Sunday. Models continue to struggle with timing of
the front showing a wide variety of solutions. As the upper
trough digs to our west, height falls will act to slow the front
Sunday. It appears much of the area will see warmer temperatures
so have increased highs slightly. Once the front does arrive,
temperatures will fall 30-40 degrees within a few hours with
gusty northerly winds developing! Strong winds are likely through
Guadalupe Pass and a High Wind Watch will be issued soon.
Cold, surface high pressure will build in Sunday night as
temperatures are expected to fall to near record lows (even with
cloudy skies)! The coldest temperatures will reside across northern
Lea county and higher elevations of the Guadalupe and Davis
Mountains. These locations could see their first freeze of the
season so look for a Freeze Watch soon. Other areas will be
monitored for a light freeze. Southwesterly flow aloft and Gulf
moisture overriding the front will allow for some light
precipitation across the area early next week. It is not out of the
question that freezing drizzle/light sleet may mix in with the rain
mainly over northern Lea county Monday morning. No accumulations are
expected at this time, but the situation will continue to be
monitored. Clouds and continued CAA will keep temperatures nearly 40
degrees below average Monday afternoon!
The upper trough looks to stay parked to our west much of next week
as it becomes cut off from the main flow. Overall, this spells a
chilly week with periods of showers across the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 63 75 59 70 / 100 70 10 50
Carlsbad 59 77 58 72 / 100 30 0 10
Dryden 68 87 66 82 / 40 10 10 30
Fort Stockton 64 81 61 77 / 60 20 10 20
Guadalupe Pass 55 70 55 65 / 100 20 10 10
Hobbs 58 74 56 66 / 100 50 10 20
Marfa 56 77 52 76 / 50 10 10 10
Midland Intl Airport 65 77 61 73 / 100 50 10 40
Odessa 64 77 61 73 / 90 50 10 30
Wink 64 79 60 75 / 90 30 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 6 PM MDT this evening through Saturday
morning for Central Lea County-Eddy County Plains-Guadalupe
Mountains of Eddy County-Northern Lea County-Southern Lea
County.
TX...Flash Flood Watch from 7 PM CDT /6 PM MDT/ this evening through
Saturday morning for Andrews-Borden-Dawson-Ector-Gaines-
Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
Mitchell-Reeves County and Upper Trans Pecos-Scurry-Van
Horn and Highway 54 Corridor-Winkler.
&&
44/29Hazardous weather outlook, Oct 12, 2:39 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 239 PM CDT Fri Oct 12 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 239 PM CDT Fri Oct 12 2018 /139 PM MDT Fri Oct 12 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected, especially overnight along and north of Interstate 20. Any storms that do develop will be accompanied by frequent lightning. A few storms could become severe, producing large hail. Isolated tornadoes cannot be ruled out. Heavy rainfall will result in localized flash flooding, especially in urban areas and locations that had heavy rainfall during the past week. A Flash Flood Watch is in effect for Southeast New Mexico and most of West Texas north of Interstate 20. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm activity will continue into Saturday, with heavy rainfall resulting in localized flash flooding, especially north of Interstate 20 in West Texas. A Flash Flood Watch is in effect for Southeast New Mexico and most of West Texas north of Interstate 10 through mid morning Saturday. Gap winds will be possible through Guadalupe Pass Sunday night and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 44
In the hours before
Special weather statement, Oct 12, 6:26 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 626 PM CDT FRI OCT 12 2018 TXZ074-075-130000- Pecos-Davis/Apache Mountains Area- 626 PM CDT FRI OCT 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PECOS AND NORTHERN BREWSTER COUNTIES... At 625 PM CDT, a strong thunderstorm was located 22 miles north of Marathon, or 29 miles southwest of Fort Stockton, moving east at 20 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Sierra Madera and US HWY 385. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3043 10317 3057 10323 3075 10284 3037 10280 TIME...MOT...LOC 2325Z 253DEG 17KT 3052 10312 24
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 3:23 PM CDT | Flash Flood Watch | MAF | Andrews, Borden, Dawson, Ector, Gaines, Glasscock and 7 more | 19 hr |
| Oct 12, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 67 min |
| Oct 12, 6:53 PM CDT | Special Weather Statement | MAF | Brewster | 52 min |
Nearby
Special Weather Statements in Texas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.